Hyperpigmented Area Red After Hydroquinone Application

I was burnt around the mouth area about half a year ago. I was given a hydroquinone cream by my aesthetician. She said it might help with the hyperpigmentation which resulted from the burn. I was instructed to apply it to the area twice daily.

I woke up this morning and I noticed that the area seemed to be three times more reddish. It is a day later and it looks the same. Will this go away, or is this going to be permanent?

Doctor Answers (1)

Inflammation from Hydroquinone: Red area

+5

This is most likely inflammation and commonly ocurrs with Hydroquinone or Retin-A whichare common ingredients in "bleaching" formulas.

Oftentimes these medications are combined with steroid creams to lessen the effect of the irratation. Some of these are formulated in triple preparations. One of these is called Triluma.

Typically over-the-counter steroid creams are not strong enough to counter the effects.

The redness should be treated or you could possibly develop post-inflammatory hyperpigmentation. This should be prescribed and monitored by your practitioner.

Also, you may want to consider cessation of the product but please consult with your cosmetic provider.


Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.